Alert archive / Puerto Rico / Flash Flood Warnings in 2013

Flash Flood Warning 14, NWS JSJ

May 10, 2013

NWS JSJ issued this flash flood warning at May 10, 2013, 7:26 PM CDT. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 10, 2013, 7:26 PM CDT (00:26 UTC)
Expired
May 10, 2013, 10:30 PM CDT
In force
3 hr
Issued by
NWS JSJ
Area
Storm-based polygon
Flood severity
None

What was reported inside it

TimeReportWhereRemark
May 10, 7:55 PM CDTFLASH FLOODNaguabo, PRRIO BLANCO OUT OF ITS BANKS FLOODING ROUTE 31.
May 10, 8:00 PM CDTFLASH FLOODNaguabo, PRFLOODING IN ROUTE 983.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 29 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted, in the capitals the NWS used until 2016.

158 
WGCA52 TJSJ 110026
FFWSJU
PRC037-053-069-103-110330-
/O.NEW.TJSJ.FF.W.0014.130511T0026Z-130511T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN JUAN PR
826 PM AST FRI MAY 10 2013

THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE FOLLOWING MUNICIPALITIES

  IN PUERTO RICO
     CEIBA
     NAGUABO
     FAJARDO
     HUMACAO

* UNTIL 1130 PM AST

* AT 822 PM AST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
SHOWERS AND THUNDERSTORMS WITH VERY HEAVY RAIN OVER FAR EASTERN 
PUERTO RICO MOVING SLOWLY EASTWARD AROUND 5 MPH. NEARLY TWO INCHES 
OF RAIN HAVE FALLEN IN FAJARDO IN THE LAST HOUR WHICH HAS RESULTED 
IN SHARP RISES ON THE FAJARDO RIVER. EXPECT FLASH FLOODING ALONG LOW 
LYING AREAS OF THE FAJARDO AND BLANCO RIVERS IN FAJARDO...CEIBA AND 
NAGUABO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 1836 6552 1837 6561 1835 6563 1835 6556
      1832 6560 1833 6562 1827 6562 1825 6557
      1824 6560 1821 6560 1823 6563 1820 6563
      1818 6572 1807 6580 1811 6588 1819 6583
      1829 6581 1829 6572 1838 6565 1840 6559

$$

ROSA

ADDITIONAL INFORMATION CAN BE FOUND AT /USE LOWER CASE LETTERS/:
     HTTP://WWW.WEATHER.GOV/SANJUAN
1 follow-up statement
123 
WGCA72 TJSJ 110223
FFSSJU

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
1023 PM AST FRI MAY 10 2013

PRC037-053-069-103-110232-
/O.CAN.TJSJ.FF.W.0014.000000T0000Z-130511T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CEIBA PR-NAGUABO PR-FAJARDO PR-HUMACAO PR-
1023 PM AST FRI MAY 10 2013

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR HUMACAO...
FAJARDO...NAGUABO AND CEIBA MUNICIPALITIES...

LAT...LON 1836 6552 1837 6561 1835 6563 1835 6556
      1832 6560 1833 6562 1827 6562 1825 6557
      1824 6560 1821 6560 1823 6563 1820 6563
      1818 6572 1807 6580 1811 6588 1819 6583
      1829 6581 1829 6572 1838 6565 1840 6559

THE FAJARDO AND BLANCO RIVERS HAVE FALLEN BELOW FLOOD STAGE AND 
WATER LEVELS HAVE RECEDED. ALL ROADS HAVE BEEN REOPENED IN THE AREA.

$$

ROSA

ADDITIONAL INFORMATION CAN BE FOUND AT /USE LOWER CASE LETTERS/:
     HTTP://WWW.WEATHER.GOV/SANJUAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at May 10, 2:04 PM CDT, 5 hours 22 minutes earlier.

Area forecast discussion, May 10, 2:04 PM CDT, 5 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
304 PM AST FRI MAY 10 2013

.SYNOPSIS...AT MID AND UPPER LEVELS...A TROUGH IS PASSING THROUGH
THE LOCAL AREA AND SHORT WAVES WILL PASS THROUGH THIS THROUGH
SUNDAY. A RIDGE WILL MOVE THROUGH THE AREA ON TUESDAY FOLLOWED BY
ANOTHER BROAD TROUGH ON THURSDAY. THE CORE OF THE JET WILL PASS
OVERHEAD TONIGHT AT UPPER LEVELS.

AT LOWER LEVELS...HIGH PRESSURE WILL CONTINUE TO BUILD UNTIL
TUESDAY IN THE NORTH CENTRAL ATLANTIC GENERATING MODERATE TO
FRESH TRADE WIND FLOW OVER THE AREA. A TROUGH NORTH OF HISPANIOLA
AND THE MONA CHANNEL WILL PASS THROUGH PUERTO RICO AND THE U.S.
VIRGIN ISLANDS TONIGHT GENERATING SHOWERS AND THUNDERSTORMS FOLLOWED
BY DRIER AIR ON SUNDAY. PATCH MOISTURE WILL CONTINUE THROUGH THE
REST OF NEXT WEEK WITH WEAKER FLOW AS HIGH PRESSURE WEAKENS AND
LOW PRESSURE FORMS WELL NORTH OF THE AREA WEDNESDAY AND MOVES
NORTHEAST ON THURSDAY.

&&

.DISCUSSION...STRONG THUNDERSTORMS ASSOCIATED WITH AN UPPER LEVEL
TROUGH NORTH OF HISPANIOLA AND THE MONA CHANNEL HAVE GENERATED AN
OUTFLOW BOUNDARY THAT ENTERED THE NORTHWESTERN PORTION OF OUR
LOCAL ATLANTIC WATERS AFTER NOON. IT IS MOVING SOUTHEAST AT ABOUT
16-20 KNOTS AND IS EXPECTED TO REACH PUERTO RICO BETWEEN 10/21-22Z.
EAST SOUTHEAST WINDS WILL SHIFT ABRUPTLY TO THE NORTHWEST OR
NORTH AS IT PASSES THROUGH AMZ710 AND AMZ712 AND AMZ741. IT
SHOULD BE SOMEWHAT WEAKER BY THE TIME IT REACHES AGUADILLA BUT MAY
STILL PRODUCE VIGOROUS SHOWERS OVER THE NORTHWESTERN TWO THIRDS OF
PUERTO RICO. THE GFS INDICATES THAT GOOD MOISTURE AT LOWER LEVELS
WILL CONTINUE TONIGHT THROUGH SUNDAY MORNING AND THIS WILL ENSURE
THAT SHOWERS CONTINUE ON THE WINDWARD SIDE OF PUERTO RICO. SHOWERS
WILL ALSO MOVE ACROSS THE CARIBBEAN WATERS OVER THE U.S. VIRGIN
ISLANDS. ON SATURDAY NIGHT A WEAK LOW PRESSURE AT 850 MB IS
DEPICTED JUST NORTH OF THE FORECAST AREA...AND WINDS DROP TO NEAR
ZERO...OTHERWISE SOUTHEAST FLOW CONTINUES WELL INTO THE MIDDLE OF
NEXT WEEK. SINCE LOW LEVEL FLOW IS QUITE MOIST EXPECT PERSISTENT
SHOWER ACTIVITY ON THE SOUTHEAST SIDE OF THE ISLAND NIGHT AND
MORNINGS AND SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS OVER THE
WESTERN PORTION IN THE AFTERNOONS MONDAY THROUGH FRIDAY. UPPER
LEVEL FLOW WILL NOT BE AS CONDUCIVE TO DEEP CONVECTION AFTER
SUNDAY MORNING...BUT SOME OF THE SHOWERS WILL HAVE HEAVY RAIN.

&&

.AVIATION...
AN OUTFLOW BOUNDARY APPROACHING THE ATLANTIC COASTAL WATERS
FROM THE NORTHWEST WILL ARRIVE AROUND 21Z...THEREFORE...EXPECT BRIEF
PERIODS OF GUSTY WIND SHIFTS. VCTS/SHRA ARE FORECASTED FOR TJBQ AND
TJSJ. MAINLY ESE WINDS BETWEEN 10 TO 20 KTS ARE EXPECTED ACROSS MOST
TAF SITES. LATE TONIGHT AN INCREASE ON VCTS/SHRA IS POSSIBLE OVER
THE ISLANDS.

&&

.MARINE...AN OUTFLOW BOUNDARY IS MOVING SOUTHEAST INTO THE LOCAL
WATERS...BUT WINDS ARE NOT EXPECTED TO REACH 20 KNOTS
SUSTAINED...SOME GUSTS MAY BE HIGHER HOWEVER. WINDS AND SEAS ARE
EXPECTED TO DIMINISH AFTER TONIGHT THROUGH SUNDAY AND THEN CHANGE
ONLY A LITTLE.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  73  84  74  88 /  50  50  40  40
STT  75  86  76  86 /  60  60  40  40

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...NONE.
VI...NONE.
COASTAL WATERS...NONE.
&&

13/12
Hazardous weather outlook, May 10, 4:59 AM CDT, 14 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JUAN PR
559 AM AST FRI MAY 10 2013

AMZ710>745-PRZ001>013-111000-
SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR-
NORTH CENTRAL-CENTRAL INTERIOR-PONCE AND VICINITY-NORTHWEST-
WESTERN INTERIOR-MAYAGUEZ AND VICINITY-SOUTHWEST-CULEBRA-VIEQUES-
THE NEARSHORE AND OFF SHORE ATLANTIC AND CARIBBEAN COASTAL WATERS-
559 AM AST FRI MAY 10 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO AND THE ADJACENT
ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

DUE TO ALREADY SATURATED SOILS...ANY ADDITIONAL RAINFALL WILL
LIKELY RESULT IN RAPID RISES IN SMALL STREAMS AND RIVERS AS
WELL AS INCREASE THE POTENTIAL FOR MUDSLIDES IN AREAS OF STEEP
TERRAIN.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE POTENTIAL FOR LOCALIZED FLOODING CONTINUES INTO THE WEEKEND
AS PERIODS OF HEAVY RAINFALL REMAIN IN THE FORECAST.

.SPOTTER INFORMATION STATEMENT...REPORTS OF LOCALLY HEAVY RAINFALL
AND ANY SIGNIFICANT FLOODING WOULD BE APPRECIATED.

AMZ715-725-VIZ001-002-111000-
ST. THOMAS ST. JOHN ADJACENT ISLANDS-ST CROIX-
NEARSHORE ATLANTIC AND ADJACENT CARIBBEAN COASTAL WATERS-
559 AM AST FRI MAY 10 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

PROLONGED PERIODS OF MODERATE TO HEAVY RAINFALL WILL LIKELY RESULT
IN URBAN FLOODING...RAPID RISES IN SMALL STREAMS AND CREEKS AS
WELL AS INCREASE THE POTENTIAL FOR MUDSLIDES IN AREAS OF STEEP
TERRAIN.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...REPORTS OF LOCALLY HEAVY RAINFALL
AND ANY SIGNIFICANT FLOODING WOULD BE APPRECIATED.

In the hours before

Special weather statement, May 10, 2:43 PM CDT, 4 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
343 PM AST FRI MAY 10 2013

PRC017-054-091-143-145-102045-
BARCELONETA PR-FLORIDA PR-MANATI PR-VEGA ALTA PR-VEGA BAJA PR-
343 PM AST FRI MAY 10 2013

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS OVER
BARCELONETA...

AT 339 PM AST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 3 MILES NORTHWEST OF FLORIDA...MOVING NORTHEAST
AT 20 MPH. LIGHTNING...SATELLITE AND RADAR TRENDS INDICATE
THUNDERSTORMS RAPIDLY INTENSIFYING OVER BARCELONETA. EXPECT GUSTY
WINDS TO 30 MPH...FREQUENT AND INTENSE LIGHTNING AND BRIEF HEAVY
RAINFALL.

INTENSE LIGHTNING IS REPORTED WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.

ROSA
Special weather statement, May 10, 2:50 PM CDT, 4 hours 36 minutes before
COMUNICADO ESPECIAL SOBRE LAS CONDICIONES DEL TIEMPO
SERVICIO NACIONAL DE METEOROLOGIA SAN JUAN PR
343 PM AST VIERNES 10 DE MAYO DE 2013

PRC017-054-091-143-145-102045-
BARCELONETA PR-FLORIDA PR-MANATI PR-VEGA ALTA PR-VEGA BAJA PR-
343 PM AST VIERNES 10 DE MAYO DE 2013

...ADVERTENCIA DE CONDICIONES SIGNIFICATIVAS DEBIDO A FUERTES
TRONADAS SOBRE BARCELONETA...

A LAS 3:39 PM AST...EL RADAR DOPPLER DEL SERVICIO NACIONAL DE
METEOROLOGIA INDICO UNA TRONADA FUERTE 3 MILLAS AL NOROESTE DE
FLORIDA...MOVIENDOSE NORESTE AT 20 MPH. EL RADAR Y LAS IMAGENES DE
SATELITE INDICAN QUE ESTAS TRONADAS SE INTENSIFICARAN RAPIDAMENTE
SOBRE BARCELONETA. SE ESPERAN VIENTOS EN RAFAGAS DE HASTA 30 MPH...
INTENSOS Y FRECUENTES RAYOS Y BREVES PERO FUERTES LLUVIAS.

SE HA REPORTADO INTENSOS RELAMPAGOS CON ESTAS TORMENTAS. SI SE
ENCUENTRA AFUERA...MANTENGASE ALEJADO DE OBJETOS ALTOS COMO ARBOLES.
MUEVASE ADENTRO DE UNA ESTRUCTURA SI ES POSIBLE. CUANDO ESTA ADENTRO
MANTENGASE ALEJADO DE PUERTAS Y VENTANAS EVITE USAR TELEFONOS A
MENOS QUE SEA UNA EMERGENCIA. TRATE DE DESENCHUFAR ENSERES
ELECTRICOS ANTES QUE SE ACERQUE LA TORMENTA.

ROSA/JAE
Local storm report, May 10, 4:04 PM CDT, 3 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JUAN PR
504 PM AST FRI MAY 10 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0502 PM     FLASH FLOOD      VEGA ALTA               18.42N 66.32W
05/10/2013                   VEGA ALTA          PR   EMERGENCY MNGR

            QUEBRADA MACHUCHAL AND QUEBRADA HONDA BOTH ARE OUT THEIR
            BANKS.

&&

LROSA
Local storm report, May 10, 5:19 PM CDT, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JUAN PR
619 PM AST FRI MAY 10 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     FLASH FLOOD      LARES                   18.30N 66.88W
05/10/2013                   LARES              PR   EMERGENCY MNGR

            ROAD 111 FLOODED DUE TO HEAVY RAIN AND QUEBRADA
            ANON...QUEBRADA MOLINO...RIO MONTEBELLO...AND RIO
            GUAJATACA BEING FLOODED.

&&

JALAMO

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 7:03 PM CDTAreal Flood AdvisoryJSJ3 hr
May 10, 7:49 PM CDTSpecial Marine WarningJSJ116 min
May 11, 12:50 PM CDTAreal Flood AdvisoryJSJ115 min
May 11, 1:04 PM CDTAreal Flood AdvisoryJSJ4 hr
May 11, 2:36 PM CDTAreal Flood AdvisoryJSJ114 min

Nearby

Flash Flood Warnings in Puerto Rico, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive.